Popular cancer drug can cause kidney damage

Jun 10, 2010

The widely used cancer drug bevacizumab may cause severe loss of protein from the kidney into the urine that can lead to significant kidney damage and can compromise the efficacy of cancer treatment, according to a study appearing in an upcoming issue of the Journal of the American Society Nephrology (JASN). The results suggest that physicians should monitor patients' kidney health when prescribing this angiogenesis inhibitor.

While research indicates that treatment with the chemotherapy drug bevacizumab can lead to urinary protein leakage (proteinuria) and , the overall risk associated with the drug and patient risk factors are unknown. Bevacizumab blocks a protein called vascular endothelial growth factor, thus inhibiting the production of new blood vessels around tumors.

Shenhong Wu MD, PhD (Stony Brook University Cancer Center), Xiaolei Zhu, MD, PhD (Kidney Doctors PLLC), and their colleagues conducted a review of published randomized, controlled clinical trials to assess the overall risk for severe proteinuria in patients taking bevacizumab. The researchers analyzed data from 16 studies comprising 12,268 patients with a variety of tumors.

Severe proteinuria occurred in 2.2% of patients taking bevacizumab. Compared with patients taking chemotherapy alone, patients taking bevacizumab combined with chemotherapy had a 4.79-fold increased risk of developing severe proteinuria and a 7.78-fold increased risk of developing nephrotic syndrome. (Nephrotic syndrome is a group of symptoms including protein in the urine, low blood protein levels, high cholesterol levels, high triglyceride levels, and swelling.)

Patients taking higher dosages of bevacizumab had the greatest risk of developing proteinuria. Also, when the investigators looked at differences by cancer type, they found that patients with kidney cancer had the highest risk of developing proteinuria (10.2% incidence).

These results indicate that it is particularly important to monitor the effects of in patients who have kidney cancer or who are receiving high doses of the drug. Future studies should investigate how to reduce bevacizumab's kidney-related effects, and physicians should be prepared to treat these potential side effects.

Explore further: Bristol-Myers: FDA blocks hepatitis C drug for now

More information: The article, entitled "Bevacizumab Increases Risk for Severe Proteinuria in Cancer Patients," will appear online on June 10, 2010, doi:10.1681/ASN.2010020167

add to favorites email to friend print save as pdf

Related Stories

Avosentan reduces proteinuria but causes serious side effects

Feb 18, 2010

The drug avosentan substantially reduces urinary protein loss in people with type 2 diabetes and kidney disease, but the drug causes serious side effects, according to a study appearing in an upcoming issue of the Journal of ...

At risk for kidney disease? Check your genes

Apr 15, 2009

Genetic differences can influence one's risk of developing proteinuria, a condition that increases the risk of cardiovascular disease and chronic kidney disease (CKD), according to a study appearing in an upcoming issue of ...

Recommended for you

Have a cold? Don't ask your doctor for antibiotics

19 hours ago

Antibiotic resistance is a major threat to public health. Resistance makes it harder for physicians to treat infections and can increase the chance patients will die from an infection. What is more, the treatment ...

Powdered measles vaccine found safe in early clinical trials

Nov 25, 2014

A measles vaccine made of fine dry powder and delivered with a puff of air triggered no adverse side effects in early human testing and it is likely effective, according to a paper to be published November 28 in the journal ...

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.